Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Cheyenne, WY

May 24, 2005Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 24, 2005, 10:30 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 10:30 PM MDT (04:30 UTC)
Expired
May 24, 2005, 10:57 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 174 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 250430
SVRCYS
NEC013-045-250500-
/O.NEW.KCYS.SV.W.0032.050525T0430Z-050525T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 PM MDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1100 PM MDT

* AT 1025 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  BOX BUTTE DAM...OR ABOUT 24 MILES SOUTH OF CHADRON...AND MOVING
  SOUTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAND
  CANYON.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 4274 10302 4246 10317 4208 10247 4279 10228

$$
1 follow-up statement
000 
WWUS55 KCYS 250457
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1054 PM MDT TUE MAY 24 2005

NEC013-045-250504-
/O.CAN.KCYS.SV.W.0032.000000T0000Z-050525T0500Z/
BOX BUTTE NE-DAWES NE-
1054 PM MDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND
NORTHEASTERN BOX BUTTE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO 
SHERIDAN COUNTY. THEREFORE THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN DAWES AND NORTHEASTERN BOX BUTTE COUNTIES HAS BEEN 
CANCELLED.

LAT...LON 4274 10302 4246 10317 4208 10247 4279 10228

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:21 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 24, 9:21 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
921 PM MDT TUE MAY 24 2005

.UPDATE...GOING FORECAST IN GOOD SHAPE. SCATTERED THUNDERSTORMS
CONTINUE TO RUMBLE ACROSS THE REGION THIS EVENING...INCLUDING SOME
NICELY ORGANIZED CONVECTION OVER NIOBRARA AND SIOUX COUNTIES. OVER
THE COMING HOURS...THE CONVECTIVE AIR MASS WILL BE REPLACED BY A
STABLE UPSLOPE ONE. COOLER AIR HAS MADE IT INTO NORTHEAST WYOMING
AND WILL BE TO THE COLORADO BORDER BY 6 AM. THIS WILL BE LEAD TO A
COOL AND CLOUDY MORNING...WITH POSSIBLY SOME SUN IN THE AFTERNOON.
POMEROY

&&

.PREV DISCUSSION... (ISSUED 130 PM MDT TUE MAY 24 2005)

SHORT TERM...SEVERE WEATHER WILL BE A POSSIBILITY THIS EVENING AS
MOIST AND UNSTABLE AIR INTERACTS WITH A FRONTAL BOUNDARY. CAPE
VALUES WILL BE THE HIGHEST...AND LI VALUES THE MOST UNSTABLE...IN
THE SOUTHERN PORTION OF THE NEB PANHANDLE. THE FRONTAL BOUNDARY WILL
PUSH SOUTHWARD TONIGHT AND WILL BE SOUTH OF THE CYS FORECAST AREA BY
12Z WED. A MUCH COOLER POSTFRONTAL AIRMASS WILL STABILIZE THE
AIRMASS TONIGHT BUT SOME RAIN WILL STILL BE POSSIBLE. FORECAST
SOUNDINGS ALSO INDICATE AREAS OF FOG FROM THE LARAMIE RANGE EASTWARD
AS LOWER LEVELS OF THE ATMOSPHERE APPROACH SATURATION. OVERNIGHT LOW
TEMPERATURES TONIGHT WILL DIP INTO THE 40S...WITH MAINLY 30S FROM
THE MOUNTAINS WESTWARD. THE AIRMASS WILL BEGIN TO DRY SOMEWHAT WED
FROM WEST TO EAST...BUT SHOWERS WILL STILL BE POSSIBLE AS LINGERING
LOW LEVEL MOISTURE INTERACTS WITH LOW LEVEL UPSLOPE WINDS. THE
AIRMASS WED WILL LIKELY REMAIN STABLE ENOUGH TO PRECLUDE THE MENTION
OF THUNDER THUS WILL MENTION ONLY SHOWERS. WITH THE EXPECTED CLOUD
COVER AND THE STRENGTH OF THE LOW LEVEL COLD AIR ADVECTION
WED...WILL LOWER MAX TEMPS TO LEVELS WELL BELOW NORMAL.

LONG TERM...WED NGT THRU SAT...NW FLOW ALOFT WILL LINGER THROUGH THE
PERIOD IN A GENERALLY DRY REGIME.  LOW LEVEL UPSLOPE FLOW AND
PROBABLY LOW CLDS WILL BE CONTINUING FROM WED NGT INTO THU ACRS FAR
SE WY AND PERHAPS INTO THE SRN NEB PNHNDL.  GFS SHOWS A WEAK MID
LEVEL FTR DRPG SEWD WED NGT INTO THU WITH SOME PTCHY PCPN...NAM
SHOWS NEARLY NO PCPN...AM LEANING TWDS NAM FOR NOW.  COULD BE SOME
LINGERING CLDS IN FAR SE WY INTO THU NGT/FRI MRNG...BUT SHLD BE DRY.
RETURN FLOW AROUND SFC HIGH PRES IN CNTRL U.S. WILL BRING WARMER AIR
AND BETTER MSTR FOR A CHANCE OF TSTMS SAT AFTN.  TEMPS STILL COOL
INTO THU...MODERATING SOME ON FRI AND ESPCLY INTO SAT.

SATURDAY NIGHT THROUGH TUESDAY...OVER THE LAST SEVERAL DAYS...MODELS
HAVING VERY DIFFICULT TIME IN HANDLING LATE SPRING BLOCKY PATTERN
OVER MUCH OF NAM.  ABSOLUTELY NO RUN-TO-RUN CONSISTENCY IN ANY MODEL
WITH THE BEST BEING THE ECMWF...HOWEVER MODERATE AT THAT.
PERCEIVING THE OVERALL EXTENDED TREND BEING THE FORMATION OF A OMEGA
BLOCK IN FAR NORTHWESTERN NA.  SUBTLE DIFFERENCES/PLACEMENT OF OMEGA
FEATURES MAY HAVE A HUGE IMPLICATION ON WEATHER FEATURES ACROSS THE
CWA...IE...HOW FAR WESTWARD DOES SOUTH CENTRAL CANADIAN UPPER LOW
MIGRATE WESTWARD AND WILL PACIFIC ENERGY UNDERCUT BLOCK.  WITH ALL
OF THIS BEING SAID...WILL NOT GET INTO SPECIFIC SINCE THESE DETAILS
WILL CHANGE OVER TIME.  THE ONLY CONSISTENT FEATURE/TREND IN A FEW
OF THE MODELS HAS BEEN A MOVE TO MORE OF A TROUGHY PATTERN/FLOW AS
WE HEAD INTO EARLY NEXT WEEK.  HAVE KEPT ONGOING FORECAST WITH POPS
AND TEMPS IN HOPES OF SOME LONG TERM RESOLUTION IN THE NEXT FEW DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
Hazardous weather outlook, May 24, 10:25 AM MDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT TUE MAY 24 2005

NEZ001-WYZ059>069-251100-
SIOUX-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-
1025 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP EARLY IN THE
AFTERNOON AND MOVE EAST AT 30 MPH THROUGH THE EVENING.  THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE DURING THAT TIME...
ESPECIALLY EAST OF THE LARAMIE RANGE. THE STRONGER STORMS WILL
PRODUCE HAIL TO ONE HALF INCH IN DIAMETER...A PERIOD OF MODERATE
RAINFALL...WIND GUSTS TO 45 MPH ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED WEDNESDAY THROUGH
FRIDAY OVER MUCH OF SOUTHEAST WYOMING AS THE ATMOSPHERE WILL BE
COOLER AND MORE STABLE. THE AFTERNOON AND EVENING STORMS WILL
RETURN OVER THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ002-003-019>021-054-055-WYZ070-251100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PINE BLUFFS-
1025 AM MDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP BY MID
AFTERNOON AND MOVE EAST AT 30 MPH THROUGH THE EVENING. THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE DURING THAT TIME ALONG
WITH FAVORABLE WIND SHEAR.  THE STRONGER STORMS WILL PRODUCE HAIL
UP TO ONE AND ONE HALF INCHES IN DIAMETER...A PERIOD OF HEAVY
RAINFALL...WIND GUSTS TO 60 MPH ALONG WITH LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL BE GREATLY REDUCED WEDNESDAY THROUGH
SATURDAY OVER MUCH OF THE WESTERN NEBRASKA PANHANDLE AS THE
ATMOSPHERE WILL BE COOLER AND MORE STABLE. THE AFTERNOON AND
EVENING STORMS WILL RETURN THIS COMING SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 24, 9:32 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             HARRISON                42.69N 103.88W
05/24/2005  1.00 INCH        SIOUX              NE   LAW ENFORCEMENT

&&
Local storm report, May 24, 10:03 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 PM MDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             2 S CRAWFORD            42.66N 103.41W
05/24/2005  1.00 INCH        DAWES              NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:28 PM MDTSevere Thunderstorm WarningCYSSioux27 min
May 24, 9:45 PM MDTSevere Thunderstorm WarningCYSDawes45 min
May 24, 10:13 PM MDTSevere Thunderstorm WarningCYSSioux34 min
May 24, 10:57 PM MDTSevere Thunderstorm WarningCYSSioux35 min
May 25, 12:17 AM MDTSevere Thunderstorm WarningCYSBox Butte14 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.